TGA warns about ARN risk with oral anticoagulants
August 8, 2023
The risks behind anticoagulants grow
Anticoagulants, or blood thinners, play a crucial role in reducing the natural coagulation capabilities of the blood. While clotting is an essential physiological response to prevent excessive bleeding, certain medical conditions necessitate the slowing down of this process. Orally administered versions of these drugs, delivered through tablets or capsules, enjoy widespread prescription throughout Australia, often for extended durations of usage in primary care. The Therapeutic Goods Administration (TGA) recently released a warning relating to the risk that these oral anticoagulants carry – the potential to inflict serious damage to the kidneys, a condition known as anticoagulant-related nephropathy (ARN, or warfarin-related nephropathy), which results from kidney bleeding (acute kidney injury, AKI).
Although the occurrence of this side effect is rare, it holds severe, life-threatening implications when it does occur, and the TGA prompted this warning through the reporting of cases related to ARN here in Australia. So what should primary practitioners be monitoring and noting with this warning?
There are four major oral anticoagulants that Australians have at their disposal, complete with their brand names: apixaban (Eliquis), dabigatran (Pradaxa), rivaroxaban (Xarelto), and warfarin (Coumadin, Marevan). At this time, the TGA deemed that a warning for injectable anticoagulants is not required – due to the fact that these medications are typically used for shorter durations and are frequently administered within a hospital setting.
The history and discovery of ARN
Anticoagulant-related nephropathy (ARN) may well be the most prevalent kidney complication that general practitioners have yet to encounter frequently. ARN, a newly identified origin of acute kidney injury (AKI), could also be a contributing factor to progressive chronic kidney disease (CKD). It’s most common in patients undergoing oral anticoagulant therapy, particularly those using warfarin or a novel oral anticoagulant (NOAC), which could be either a direct thrombin inhibitor or a factor Xa inhibitor.
The discovery of ARN may have originated from two separate instances at Ohio State University Wexner Medical Center in the early 2000s, where patients exhibited inexplicable AKI and severe haematuria while on warfarin. Once their international normalised ratio (INR) was reversed—it was initially in the INR=6–9 range—renal biopsies were conducted. These tests revealed an unexpected profuse glomerular haemorrhage. Notably, numerous renal tubules were filled with red cells and red cell casts. The glomeruli, on the other hand, were generally unremarkable, apart from an unusually thin glomerular basement membrane (GBM) in one patient and an unusually thick GBM in the other. Dr Sergey Brodsky and his team investigated this, noting it had been previously reported that patients with atypical thin or thick GBM (without any other glomerular abnormalities) may undergo instances of spontaneous severe haematuria. It was deduced that the occurrence of AKI in these initial patients would likely be an infrequent event, as it would necessitate the convergence of an exceptionally high INR and a peculiar GBM anomaly in the same patient.
Six years following their initial encounters with AKI and supratherapeutic warfarin therapy, they examined another patient with similar symptoms. Their INR was 5.2, and their renal biopsy displayed numerous red blood cell casts, an indication of extensive glomerular haemorrhage. This led the team to investigate their renal biopsy database, covering 2801 kidney biopsies over the past five years, using the keywords “warfarin and AKI.” They found nine biopsies showing significant glomerular haemorrhage, with an average INR of 4.4 at the time of AKI. All these patients had pre-existing CKD, yet their glomeruli showed minor non-specific changes.
Subsequently, Brodsky conducted a retrospective analysis of 103 warfarin-treated CKD patients, predominantly with atrial fibrillation. He examined 48 patients who for the first time showed an INR>3.0 and had a recent serum creatinine measurement. Out of these, 18 (37%) displayed AKI by AKI Network (AKIN) criteria. Interestingly, there was no significant difference in mean INR between those who developed AKI and those who did not, suggesting that ARN is not just due to coagulopathy. For ARN to occur, the glomeruli must be susceptible to extensive glomerular haemorrhage, causing widespread tubular injury. From this discovery, the basis of ARN and the risk of anticoagulants was formed.
Is ARN inevitable?
In light of the risks associated with renal biopsies, especially with an elevated INR, diagnosing ARN no longer depends on the demonstration of specific pathologic lesions. Currently, ARN is defined as an unexplained increase in AKI (signified by a surge in serum creatinine of > 26.5 μmol L−1) in conjunction with an INR exceeding 3.0. The most significant risk factor for ARN is chronic kidney disease (CKD), with an incidence rate of 33–37% in patients with CKD as opposed to 16.5% in those without. However, age, diabetes mellitus, and hypertension also independently elevate the risk of ARN.
It is projected that roughly 20.5% of all patients on warfarin experience at least one ARN episode during their treatment. Yet, these estimates should be treated with caution due to the scarcity of biopsy data, making it challenging to rule out other potential causes of AKI conclusively. Notably, the use of antibiotics often correlates with supratherapeutic INRs, and an increased creatinine level paired with an INR of > 3 could be explained by the infection itself or other AKI causes, such as drug-induced tubulointerstitial nephritis. Spontaneous atheroembolic disease is another potential AKI cause in the context of warfarin. Moreover, calciphylaxis, characterised by microvascular calcification, intimal proliferation, and vascular microthrombi, could be an alternate underlying cause for AKI in patients on warfarin.
Clinical use with caution
In conclusion, it’s essential to consider anticoagulation-related nephropathy (ARN) when diagnosing a patient on anticoagulation treatment presenting with an unexplained acute kidney injury (AKI) and a recent INR of over 3.0. Initial assessments often include urinalysis, urine electrolyte analysis, and kidney ultrasound. The detection of haematuria without a clear AKI cause strongly suggests ARN. However, since some ARN patients do not exhibit haematuria, any unexplained AKI in an anticoagulation setting should be potentially treated as ARN.
It’s well recognized that chronic kidney disease (CKD) and end-stage kidney disease (ESKD) impact drug metabolism by decreasing the systemic clearance of drugs with significant renal excretion. It’s less widely acknowledged, though, that CKD can also diminish non-renal clearance and alter the bioavailability of liver-metabolised drugs.
Managing ARN primarily involves supportive care and bringing the INR back within a therapeutic range. While there’s no evidence that rapidly reversing INR mitigates kidney damage, it’s reasonable to suppose that maintaining high INR levels could lead to ongoing glomerular haemorrhage and further kidney tubular damage. In light of the data regarding higher use of blood pressure medications and concurrent aspirin use in patients likely to have ARN, maintaining strict blood pressure control and minimising simultaneous antiplatelet therapy, when possible, are sensible preventive measures.
Given the irreversible nature of prolonged AKI and the lack of extensive treatment options, early detection and prevention are the most effective strategies for dealing with ARN. It’s crucial to monitor both anticoagulation levels and renal function closely in all patients undergoing anticoagulation therapy.
Read the TGA’s full release here: https://www.tga.gov.au/news/safety-alerts/risk-kidney-damage-oral-anticoagulants
Afiari A, Drekolias D, Jacob J. Anticoagulant-Related Nephropathy: A Common, Under-Diagnosed Clinical Entity. Cureus. 2022 Feb 8;14(2):e22038. doi: 10.7759/cureus.22038. PMID: 35340514; PMCID: PMC8913065.
Brodsky S, Eikelboom J, Hebert LA. Anticoagulant-Related Nephropathy. J Am Soc Nephrol. 2018 Dec;29(12):2787-2793. doi: 10.1681/ASN.2018070741. Epub 2018 Nov 12. PMID: 30420420; PMCID: PMC6287865.
Wheeler DS, Giugliano RP, Rangaswami J. Anticoagulation-related nephropathy. J Thromb Haemost. 2016 Mar;14(3):461-7. doi: 10.1111/jth.13229. Epub 2016 Feb 15. PMID: 26670286.